Nebraska, 2021

Hail and Damaging Wind in Nebraska, September 1, 2021

September 1, 2021 · NWS CYS · 4 events in 2 counties and zones

Severe thunderstorm on the 1st produced severe hail near Bridgeport and wind gusts of 66 MPH near Alliance. Received numerous reports of cars with cracked windshields due to hail along US Highway 26 between Bridgeport and Scottsbluff.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Severe thunderstorm on the 1st produced severe hail near Bridgeport and wind gusts of 66 MPH near Alliance. Received numerous reports of cars with cracked windshields due to hail along US Highway 26 between Bridgeport and Scottsbluff.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Sep 1, 1:55 PM MST, 2 hours 10 minutes earlier.

Area forecast discussion, Sep 1, 1:55 PM MST, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
255 PM MDT Wed Sep 1 2021

.SHORT TERM...(This evening through Thursday)
Issued at 217 PM MDT Wed Sep 1 2021

The short term forecast remains on-track through this afternoon
and evening. A subtropical moisture surge continues to move
northward through the central Rockies. Light to moderate rainfall
has developed over northern ranges of Colorado and is now making
its way into southern Wyoming. Forecast guidance remains locked in
showing around 0.25 to 0.5 inches of rain for this event across
most of the forecast area. Stronger thunderstorms are still
expected to develop over western Nebraska this afternoon as
wind fields turn southeasterly advecting surface moisture
northward. CAM guidance has favored one or two supercells forming
in the BFF vicinity and transitioning into perhaps a bowing
segment moving rapidly northeastward this evening. Most of this
stronger activity should exit north of the Nebraska border by
2-4z, leaving general scattered showers and stratiform rain over
the forecast region for the remainder of the evening. Downsloping
and NVA should eradicate most of the precipitation after 6-9z
tonight, leaving a mainly dry early morning on Thursday. The
expectation for Thursday has transitioned to a drier forecast,
with light west to southwest flow in place. A few isolated showers
and possibly a thunderstorm or two could develop over the higher
terrain given a bit of leftover elevated moisture, however PoP
chances have been greatly reduced from prior forecasts.
Temperatures will remain near or below average through the period
given abundant cloud cover and precipitation.

.LONG TERM...(Thursday night through Wednesday)
Issued at 217 PM MDT Wed Sep 1 2021

The next weather system will move through on Friday. This system
will come in the form of a weak trough aloft. Some moisture return
along the leading edge of this system will result in a threat for
showers and thunderstorms during the afternoon hours. The latest
ECMWF is particularly bullish with this threat, with as much as a
quarter of an inch of rain possible over the panhandle of
Nebraska. Zonal flow behind this system will gradually transition
to ridging over the western CONUS by the end of the weekend into
early next week. The only other forecast challenge in the long
term is the potential for elevated winds on Saturday and Sunday.
Given drying in the lower levels, Red Flag conditions may return
to portions of the higher terrain in southeast Wyoming. Dry and
benign weather is expected from early through the middle of next
week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1125 AM MDT Wed Sep 1 2021

VFR conditions expected to continue across southeast Wyoming and
the Nebraska panhandle over the next few hours. KRWL has started
to receive rain showers, which will propagate eastward toward
KLAR, KCYS, and into the Nebraska panhandle through the evening
into overnight hours. Timing for when the showers will end is
still uncertain, but it should be in the early tomorrow morning
hours. In addition, thunderstorms are possible in the Nebraska
panhandle generally between 00Z and 06Z, with showers continuing
into early morning hours. Strong, gusty winds are possible in the
outflow boundaries of the thunderstorms, as well as MVFR
ceilings.

&&

.FIRE WEATHER...
Issued at 217 PM MDT Wed Sep 1 2021

Expect minimal fire weather concerns over the next few days. Showers
and thunderstorms will result in higher RH values from today through
Thursday as a push of moisture moves through. Another weather system
will move through on Friday bringing a chance of showers and
thunderstorms especially over southeast Wyoming. Expect drying by the
weekend. Stronger winds may result in borderline Red Flag conditions
returning by Saturday or Sunday.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...TCYS
LONG TERM...TCYS
AVIATION...LK
FIRE WEATHER...MAC
Hazardous weather outlook, Sep 1, 5:05 AM MST, 11 hours before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
605 AM MDT Wed Sep 1 2021

WYZ103>106-109>117-021215-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
605 AM MDT Wed Sep 1 2021

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered to numerous showers and a few thunderstorms are expected
along and west of the Laramie Range today and tonight. Locally
heavy rainfall is possible.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

WYZ101-102-107-108-118-119-021215-
Converse County Lower Elevations-Niobrara County-
East Platte County-Goshen County-Central Laramie County-
East Laramie County-
605 AM MDT Wed Sep 1 2021

This hazardous weather outlook is for portions of east central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered showers and thunderstorms are possible today and tonight
across much of southeast Wyoming. Severe storms are not expected,
but locally heavy rainfall will be possible with some storms.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Another round of showers and thunderstorms will be possible on
Friday and Friday night.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-095-096-021215-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
605 AM MDT Wed Sep 1 2021

This hazardous weather outlook is for portions of panhandle
Nebraska.

.DAY ONE...TODAY AND TONIGHT

Isolated showers and thunderstorms are possible across the western
Nebraska Panhandle this afternoon and evening, mainly after 3 PM
MDT. A few strong to severe storms are possible with damaging
winds to 60 MPH, quarter size hail and heavy rainfall the primary
hazards.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Another round of showers and thunderstorms will be possible on
Friday and Friday night.

.Spotter information statement...

Spotters are encouraged to report significant weather to the
National Weather Service in Cheyenne.

In the hours before

Special weather statement, Sep 1, 3:38 PM MST, 27 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
438 PM MDT Wed Sep 1 2021

NEZ019>021-012315-
Scotts Bluff NE-Morrill NE-Banner NE-
438 PM MDT Wed Sep 1 2021

...A strong thunderstorm will impact portions of southeastern Scotts
Bluff, southwestern Morrill and northeastern Banner Counties through
515 PM MDT...

At 438 PM MDT, Doppler radar was tracking a strong thunderstorm over
Redington, or 26 miles southeast of Scottsbluff, moving north at 25
mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bayard, Minatare, Chimney Rock State Park, Moomaws Corner, Redington,
South Bayard Junction and McGrew.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4153 10317 4151 10341 4186 10352 4188 10316
TIME...MOT...LOC 2238Z 174DEG 21KT 4160 10331

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Mokry
Local storm report, Sep 1, 3:48 PM MST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
448 PM MDT WED SEP 1 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             1 SE REDINGTON          41.58N 103.29W
09/01/2021  M0.50 INCH       MORRILL            NE   TRAINED SPOTTER

&&

WM

The radar

The Cheyenne radar (KCYS), 144 km away, was scanning. The volume nearest the first event began at 23:03 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Morrill

When
September 1, 4:05 PM MST
Where
Morrill County, 2.81 mi S of Mohler
Measured
1.75 in hail
Reported by
Public
Coordinates
41.680, -103.230

Received reports of cracked windshields due to hail along US Highway 26 between Bridgeport and Scottsbluff. Estimated golf ball sized hail based on damage. Time estimated based on radar.

Hail, Morrill

When
September 1, 4:10 PM MST
Where
Morrill County, 3.49 mi S of Atkins
Measured
2 in hail
Reported by
Public
Coordinates
41.670, -103.210

Hail, Morrill

When
September 1, 4:15 PM MST
Where
Morrill County, 2.81 mi N of Atkins
Measured
1.75 in hail
Reported by
Public
Coordinates
41.760, -103.210

Received reports and photos of cracked windshields east of Bayard. Estimated golf ball sized hail based on damage.

Thunderstorm Wind, Box Butte

When
September 1, 5:18 PM MST
Where
Box Butte County, 0.69 mi S of (Aia)alliance Arpt
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
42.050, -102.800

ASOS station KAIA - Alliance Airport 5 miles southeast of Alliance reported wind gust.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2021Every state in 2021This day in weather historyWarnings in Nebraska, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 977495, 977496, 977497, 977498.